MAUDE Adverse Event Report: BARD PERIPHERAL VASCULAR, INC. ATLAS GOLD PTA DILATATION CATHETER; PTA BALLOON DILATATION CATHETER

BARD PERIPHERAL VASCULAR, INC. ATLAS GOLD PTA DILATATION CATHETER; PTA BALLOON DILATATION CATHETER
Catalog Number ATG80184
Medical Device Problem Codes Deflation Problem (1149); Retraction Problem (1536); Material Rupture (1546)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/20/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
No hospital/medical records or medical images have been made available to the manufacturer.As the lot number for the device was provided, a review of the device history records is currently being performed.The device has been returned to the manufacturer for evaluation.The investigation of the reported event is currently underway.
 
Event or Problem Description
It was reported that during an angioplasty procedure in the left common iliac artery, the pta balloon allegedly ruptured at rated burst pressure.It was further reported that the balloon could not be deflated and had difficulty retracting.A needle stick was allegedly used to deflate the device.Another device was used to complete the procedure.The patient was reportedly asymptomatic.
 
Additional Manufacturer Narrative
Manufacturing review: the device history records have been reviewed and this lot met all release criteria.There was nothing found to indicate there was a manufacturing related cause for this event.This is the only complaint reported to date for this lot number and failure mode.Investigation summary: the device, inserted in an introducer sheath, was returned for evaluation.A visual inspection found a break at the proximal weld break, with the balloon folded over the distal tip of the device.Therefore, the investigation is confirmed for a proximal weld break.Additionally, stretching was noted to the inner guidewire lumen and the distal tip of the attached introducer sheath was flared.Based on the folded over balloon, the stretching to the inner lumen, and the damage to the sheath, the investigation is confirmed for sheath related retraction issues.However, the investigation is inconclusive for the reported deflation issue and rupture as the device was unable to be functionally tested due to the damage.Based on the condition of the returned sample, it is likely that resistance was encountered by the user leading to excessive force being applied to the device as it was being withdrawn through the sheath.This excessive force may have led to the balloon breaking from the shaft.However, the definitive root cause for the identified retraction issue and reported deflation and rupture issues could not be identified based on the available information.Labeling review: the review of the ifu (instructions for use), indications, warnings, precautions, cautions, possible complications, and contraindications showed that the product labeling is adequate.(expiry date: 07/2021), (trending device code: 1069 - break).
 
Event or Problem Description

Brand Name
ATLAS GOLD PTA DILATATION CATHETER
Common Device Name
PTA BALLOON DILATATION CATHETER
Manufacturer (Section D)
BARD PERIPHERAL VASCULAR, INC.
1625 w 3rd st.
tempe AZ 85281
MDR Report Key7976031
Report Number2020394-2018-01916
Device Sequence Number19252907
Product Code LIT
UDI-Device Identifier00801741060878
UDI-Public(01)00801741060878
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K181323
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/08/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberATG80184
Device Lot Number93UC0087
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/28/2018
Initial Date Received by Manufacturer 09/21/2018
Supplement Date Received by Manufacturer02/25/2019
Initial Report FDA Received Date10/17/2018
Supplement Report FDA Received Date03/08/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age70 YR
Patient Weight105